Idaho, 2015

Heavy Snow in Idaho, January 3 to 5, 2015

January 3 to 5, 2015 · NWS OTX · 28 events in 5 counties and zones

A slow moving Pacific winter storm system moved through the region and dumped heavy snow initially late Saturday and into Sunday Jan 3rd and 4th. Later in the day Sunday Jan 4th the snow level rose and allowed for freezing rain to fall which, in addition to the heavy snow, brought ice accumulations which caused further nuisance for Sunday Jan 4th into Monday January 5th.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow moving Pacific winter storm system moved through the region and dumped heavy snow initially late Saturday and into Sunday Jan 3rd and 4th. Later in the day Sunday Jan 4th the snow level rose and allowed for freezing rain to fall which, in addition to the heavy snow, brought ice accumulations which caused further nuisance for Sunday Jan 4th into Monday January 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 9:34 PM PST, 26 minutes earlier.

Area forecast discussion, Jan 3, 9:34 PM PST, 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
934 PM PST SAT JAN 3 2015

.SYNOPSIS...
A strong winter storm system system arrives late tonight through
Monday. There is the potential of heavy mountain and valley snows,
and a wintry mix of sleet and freezing rain moving from south to
north across the Inland Northwest. Expect a trend toward drier and
warmer weather by the middle of next week.

&&

.DISCUSSION...
Evening update to increase PoPs and snow amounts to reflect the
earlier timing of the start of snowfall across the Inland
Northwest. Most webcams are showing light snow accumulating on
road surfaces. This is just the beginning of an extended winter
weather event that will continue throughout the weekend. /Kelch

&&

.AVIATION...
06Z...A moist Pacific storm system is bringing deteriorating
visibility and ceilings with the onset of -SN at most TAF sites
as of 06Z. Strong and moist ascent along a slow moving warm front
will promote universal IFR conditions in snow through 00Z Monday
at all TAF sites. After 00Z there may be a change from -SN to
-FZRA. Highest confidence in FZRA is for KMWH and KEAT. Lower
confidence in changeover at KLWS/KPUW. The KGEG- KCOE sites should
remain in -SN through 06Z. LLWS will be a concern at all TAF sites
after 03Z Monday. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        21  29  29  38  34  40 /  70 100 100  80  60  40
Coeur d'Alene  23  29  29  37  35  39 /  90 100 100 100  90  50
Pullman        27  32  32  43  38  43 /  70 100 100 100  60  40
Lewiston       30  37  36  48  40  48 /  40 100 100  60  40  20
Colville       19  26  25  34  32  36 /  70 100 100  80  60  50
Sandpoint      21  25  23  34  32  35 /  90 100 100  90  90  70
Kellogg        22  27  27  34  34  37 / 100 100 100 100 100  60
Moses Lake     25  31  29  40  35  43 /  40  90  90  40  20  10
Wenatchee      24  29  29  44  36  42 /  40  90  90  50  20  10
Omak           21  28  25  36  32  40 /  60  90  90  50  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 7 AM Sunday to 4 PM PST Monday for
     Northern Panhandle.

     Winter Storm Warning from 7 AM Sunday to 4 AM PST Monday for
     Coeur d'Alene Area-Idaho Palouse.

     Winter Weather Advisory from 7 AM Sunday to 4 AM PST Monday for
     Lewis and Southern Nez Perce Counties.

     Winter Storm Warning from 7 AM Sunday to 4 AM PST Tuesday for
     Central Panhandle Mountains.

WA...Winter Storm Warning from 7 AM Sunday to 4 PM PST Monday for
     Northeast Mountains-Okanogan Highlands.

     Winter Storm Warning from 7 AM Sunday to 4 AM PST Monday for
     Northeast Blue Mountains-Okanogan Valley-Spokane Area-
     Washington Palouse.

     Winter Weather Advisory from 7 AM Sunday to 4 AM PST Monday for
     Moses Lake Area-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.

     Winter Storm Warning from Midnight tonight to 4 AM PST Monday
     for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Jan 3, 5:57 AM PST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PST SAT JAN 3 2015

IDZ001>004-WAZ031-033-036>038-042-041400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
WASHINGTON PALOUSE-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
557 AM PST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CONFIDENCE IS HIGH THAT A WINTER STORM WILL ARRIVE SUNDAY MORNING
AND LAST THROUGH MONDAY. THIS STORM WILL RESULT IN HEAVY SNOW
ACCUMULATIONS TO THE MOUNTAINS AND POSSIBLY TO THE VALLEYS. THERE
IS SOME POSSIBILITY FOR FREEZING RAIN AND SLEET...OR A WINTRY
MIX...IN THE VALLEYS AS WELL. CONFIDENCE IS MODERATE REGARDING
AMOUNTS OF SNOW ACCUMULATION IN THE VALLEYS WITH A HIGHER
CONFIDENCE OF HEAVY MOUNTAIN SNOW. TRAVEL IMPACTS ARE LIKELY
ESPECIALLY IN THE MOUNTAINS.

IDZ026-027-WAZ032-034-035-041-043-044-041400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
557 AM PST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CONFIDENCE IS HIGH THAT A WINTER STORM WILL ARRIVE SUNDAY MORNING
AND LAST THROUGH MONDAY MORNING. THIS STORM WILL RESULT IN LIGHT
TO MODERATE SNOW ACCUMULATIONS...AS WELL AS A MIXTURE OF FREEZING
RAIN AND SLEET...ESPECIALLY IN THE DEEP COLUMBIA BASIN. MOST LOW
ELEVATION LOCATIONS WILL CHANGE OVER TO RAIN ON MONDAY. CONFIDENCE
IS LOW REGARDING PRECISE SNOW AND ICE AMOUNTS. TRAVEL IMPACTS ARE
LIKELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Facebook post noted 7 inches of snow at Sandpoint, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 5.0 inches in Bonners Ferry, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Public reported 7.5 inches of snow at Sandpoint, Idaho.

Heavy Snow, Coeur D'Alene Area

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Facebook post noted 8.5 inches of snow at Huetter, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 4.5 inches of snow at Moyie Springs, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 6.5 inches of snow in Northwest Blanchard, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 12.0 inches of snow at Sandpoint, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 10:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 12.5 inches of snow 10 miles North Northeast of Hope, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A trained spotter reported 17.5 inches of snow at South Sandpoint, Idaho.

Heavy Snow, Coeur D'Alene Area

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A spotter reported 7.0 inches 2 miles East Northeast of Athol, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A trained spotter reported 6.9 inches of snow 12 miles Southeast of Priest River, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter 4 miles South Southeast of Bonners Ferry, Idaho reported 10 inches of snow.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 12.0 inches of snow at Southwest Dover, Idaho.

Heavy Snow, Central Panhandle Mountains

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

COOP Observer reported 9.0 inches of snow at Avery Ranger Station, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

COOP Observer reported 9.0 inches of snow at Bonners Ferry, Idaho.

Heavy Snow, Coeur D'Alene Area

When
January 3, 10:00 PM PST to January 5, 12:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A trained spotter reported 5 inches of snow 1 miles southwest of Rathdrum, Idaho.

Heavy Snow, Coeur D'Alene Area

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A spotter reported 8.5 inches of snow 6 miles North Northeast of Hayden, Idaho.

Heavy Snow, Coeur D'Alene Area

When
January 3, 10:00 PM PST to January 5, 12:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A spotter reported 4.5 inches of snow 1 mile North Northwest of Hayden, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A COOP Observer reported 9 inches of snow at Bonners Ferry, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 10:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 15 inches of snow at Naples, Idaho.

Heavy Snow, Lewis and Southern Nez Perce

When
January 3, 11:00 PM PST to January 5, 1:00 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
Social Media
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 8 inches of snow in Winchester, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 11:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 8 inches of snow at Spirit Lake, Idaho.

Heavy Snow, Coeur D'Alene Area

When
January 3, 11:00 PM PST to January 5, 4:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A Facebook post noted 8 inches of snow at Post Falls, Idaho.

Heavy Snow, Northern Panhandle

When
January 3, 11:00 PM PST to January 5, 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 10.0 inches of snow at Spirit Lake, Idaho.

Heavy Snow, Central Panhandle Mountains

When
January 3, 11:00 PM PST to January 5, 1:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A COOP observer reported 8.0 inches of new snow at Prichard, Idaho.

Heavy Snow, Central Panhandle Mountains

When
January 3, 11:00 PM PST to January 5, 1:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A spotter reported 4 inches of snow 1 mile East Northeast of Kellogg, Idaho.

Heavy Snow, Idaho Palouse

When
January 4, 12:01 AM PST to January 5, 3:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A spotter 5 miles North Northeast of Moscow, Idaho reported 6 inches of snow.

Heavy Snow, Northern Panhandle

When
January 5, 1:30 AM PST to 1:31 AM PST
Where
Northern Panhandle forecast zone
Reported by
Broadcast Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Heavy snow followed by rain caused a high load on roofs and structures causing multiple float homes to tip and fill with water on the south end of Lake Pend Oreille in Bayview, Idaho. A Boat Shed collapsed under weight of snow with at least one boat under the structure.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 547021, 547024, 547030, 547034, 547035, 547037, 547038, 547039, 547040, 547041, 547042, 547043, 547044, 547045, 547046, 547047, 547048, 547049, 547121, 547122, 547023, 547027, 547029, 547031, 547036, 547050, 547026, 547120.